What is Birth Control Crash?

What is Birth Control Crash?

Birth control crash refers to the period of changes your body experiences in the several months after getting off of birth control. For many women, these side effects can be unpleasant and cause concern. If you’re considering stopping birth control, we want to give you a heads up about what you can expect. Also known as post-birth control syndrome, this occurs as your body adjusts to the hormonal changes associated with ceasing traditional birth control methods like oral contraceptives. Continue reading as we examine birth control crash:

Signs of Birth Control Crash

As your body adjusts to stopping birth control, women can experience several side effects, such as:

  • Changes in your menstrual cycle
  • Libido changes
  • PMS symptoms
  • Headaches
  • Acne
  • Changes in hair
  • Tender breasts
  • Weight changes
  • Mood swings

These side effects can vary from person to person, as some women experience many while others seem to be less affected. Be sure to take a closer look at common birth control withdrawal symptoms to gain a more complete understanding of what you might expect.

Why it Happens

mood swings

There’s a period of adjustment that occurs when you come off of birth control. It takes time for your body to recalibrate when removing external sources of hormones such as progesterone and estrogen that make up many forms of birth control. Generally speaking, birth control crash occurs in the 4-6 months after stopping.

This is caused by a combination of the typical effects of birth control and the body’s withdrawal of exogenous synthetic hormones. Oral contraceptives like the pill and other birth control methods work by suppressing the body’s natural reproductive processes. So, when you stop taking birth control, there’s a period where changes occur as your body adjusts to changing hormone levels.

The hormonal shifts that occur can lead to side effects as your body begins relying on its natural hormone levels, rather than those provided by birth control. Once you’ve permanently stopped birth control, you can expect your menstrual cycle to return to how it was before you started medication. If you had heavy periods or PMS symptoms before birth control, it’s not uncommon for those characteristics to return.

Managing Birth Control Crash

The side effects of stopping birth control are temporary with most disappearing over time without any treatment required. With that being said, there are several things you can do to manage these side effects.

For instance, if you experience tender breasts, try using cold compresses to help with soreness. Those who experience changes in weight can benefit from adhering to nutrition and exercise guidelines to achieve a moderate weight.

Some oral contraceptives are believed to reduce certain levels of nutrients — like magnesium, folic acid, zinc and vitamins B,C and E — in the body. Consider taking supplements to boost your nutrient levels, which could have a positive effect on birth control crash symptoms.

When to See a Doctor

woman takes supplement

Consult with your physician if you experience significant symptoms, aren’t seeing improvement in these symptoms, or you are concerned by specific changes. As a general rule of thumb, if you experience anything that significantly impacts your life, it’s best to seek professional guidance. If you fail to have a period for the first 6 months after stopping birth control, talk to your doctor. 

You’re all caught up on everything to know about birth control crash. If you have any questions, don’t hesitate to reach out to us! You can contact us here!